People's Pharmacy answers reader queries about estrogen creams; sunscreen; amitriptyline and heat; and medicine dosages for the elderly.
Q: Is my husband at risk of absorbing estrogen during intercourse after I’ve used Estrace cream vaginally?
A: According to the North American Menopause Society, Estrace or other vaginal creams (Premarin) should not be used right before sex because the partner may absorb the estrogen hormone through his skin (Journal of Reproductive Medicine, January 2008). Over time, estrogen could have a feminizing effect.
Q: How can I tell if I have applied an adequate amount of sunscreen to protect my kids? They are so excited to get into the ocean that they squirm when I apply lotion. It’s hard to tell if I miss a spot.
A: One of the most effective sunscreen ingredients is zinc oxide. You may remember it as the white cream lifeguards used to smear on their noses.
- ‘Historic’ tuition cut sets state apart from rest of U.S.
- Nurse dies from injuries in attack near CenturyLink Field
- As fast-moving wildfire hits Quincy, police say Wenatchee blaze man-made
- Seahawks mailbag: Bobby Wagner's contract, Brandon Mebane's future, and more
- How Evergreen State prof guided Supreme Court on gay marriage
Most Read Stories
Nowadays zinc oxide is available in micro formulations that are less ghostly but still have a whitish tint when first applied. That way you can tell whether you have covered the kids adequately, and you will be encouraged to rub it in well.
Q: I take amitriptyline at night to help me sleep. I have read that this drug might make me more sensitive to the heat. Could my sleeping pill be dangerous?
A: Amitriptyline is a sedating antidepressant. The Food and Drug Administration has not approved it for use as a sleeping pill, although it is frequently prescribed for this purpose.
Because amitriptyline interferes with sweating, your body cannot dissipate extra heat as it normally would. This might put you at risk for heat stroke.
Stopping the drug suddenly might cause withdrawal symptoms, including insomnia. Please discuss this dilemma with your doctor.
Q: My 93-year-old mother was in assisted living. She was having stomach pain, not eating much and losing weight. When I checked her meds, I found that the heart drug digoxin might be causing the problem and asked her doctor to change the medication.
She was taken off digoxin with no ill effects. Her stomach pain went away, and she gradually gained some weight back. She is now 96 and doing well. Why aren’t doctors more careful with older patients?
A: Sometimes doctors don’t have the specialized knowledge to recognize that a digoxin dose that was appropriate at 65 or 70 may be excessive in a 90-year-old.
As people age, liver and kidney function tends to decline. That makes people sensitive to many medications. Loss of appetite, nausea and weight loss are classic symptoms of digoxin overdose, along with visual disturbances.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website: www.peoplespharmacy.org